Need some input please!

  1. Ok. Here's the situation....I work in LTC...we have a res who recieves Vanc. q 4 days (IV)...for the past week he has had uncontollable diahrrea. I suggested to the DON that maybe the Vanc has killed too much "good bacteria" and perhaps we could try encouraging him to eat yogurt. She looked at me like I wasn't speaking the same language that she speaks. So my question is...has anyone else ever heard of this helping? If not, any other suggestions? I really want to find something to help this man.
    •  
  2. 9 Comments

  3. by   NurseDianne
    Has this been reported to the physician? Or is anyone concerned about this man except you? I would consult w/ his physician/dietary/charge nurse before the yogurt.
  4. by   longtermcarern
    We have frequently used live culture yogurt to assist in introducing good bacteria back into the system. Sometimes it works and sometimes it doesn't. One other thing to consider is the possibility of C-diff after the use of antibiotics. Can you send stool sample per infection control policies?
  5. by   Youda
    I'd definitely ask the doc if you could do a stool c-diff. Also, are you doing peak and trough levels with the vanco? Docs never think to do this if a nurse doesn't remind or ask. If you're getting diarrhea, the chances are good that your blood level of the vanc is too high, too, and burning up the kidneys.
  6. by   ShortFuse_LPN
    C-diff is neg. I don't remember seeing peak and trough in his chart. Will have to check his chart tomorrow. Doc has been notified SEVERAL times and each time only changes anti-diahreal.(sp?) He's not much help unfortunaltely. Thanks everyone!
  7. by   mark_LD_RN
    keep trying it may possibly be that the vanc killed of all the natural flora. yougurt has helped a few . I would consult dietary and keep on top of it with the doc.
  8. by   MHN
    Belinda ,I agree with the others about consulting Doc and doing stool culture,However I have seen the yogurt with acidophilus used with good results you can also get acidophilus in caps from drug stores here I always take it on vacation with me.
  9. by   nimbex
    even try lomotil, also ask for an electrolyte check.... with so much diarrhea, electrolyte depletion is very likely...you are a great patient advocate
  10. by   sharann
    Could be an antibiotic induced enterocolitis,,very nasty buisiness. He needs more follow up, not just cover up of symptoms (doctor needs to come and SEE patient). Good luck.
  11. by   Allison S.
    We use acidophilus capsules and tablets. I wonder how the bacteria fare as they travel through the entire GI tract, though.

    Is there anyone who has ever heard of acidophilus PR?

close